There has been a meteoric rise in the use of fillers in the past few years, as more and more people offer this treatment, and the media shows more celebrities with overfilled lips. In 2015, Kylie Jenner was encouraging young people, both female and male,to have over filled lips on social media, and now she is leading the trend to dissolving the filler to have thinner lips.
Most fillers used in true lips are made from Hyaluronic Acid (HA), in a gel form. This is a natural component of soft tissues, that holds water and contributes to volume and plumpness. Our tissues, naturally, has an enzyme, ‘Hyaluronidase’, that breaks down HA, and HA filler over 6 to 12 months.
When lip filler treatments result in an adverse outcome with lumpiness, poor outcome, or even intravascular injection with the risk of tissue death (this is an emergency and requires immediate treatment), we can use prescribed hyaluronidase,known as ‘Hyalase’ to dissolve the filler. It is important to understand that the blood vessels in the face and head are all connected, so the intra-vascularly injected HA can migrate to, and block the ophthalmic artery, blocking the blood supply to the nerve of vision, and can result in visual disturbance and even permanent blindness.
Although hyaluronidase is not licensed for the use in correcting problems with dermal filler injections and off-label promotion is not allowed in general, its use is allowed provided the patient’s best interest and choice are respected and forms part of the informed consent (MHRA, 2009).
What should be treated?
- Vascular compromise as a result of hyaluronic acid filler injection should be treated immediately. Signs of impending necrosis (tissue death) include pain, prolonged blanching (patchy white or dusky, grey, appearance of the skin) and coolness of the skin. Hyaluronidase should be administered as soon as this complication occurs, there is good evidence that tissue necrosis(death) will be prevented or be less severe the sooner the hyaluronidase is injected.
- The Tyndall effect refers to the scattering of light that may be seen in some patients after injection of hyaluronic acid resulting in a bluish hue of the skin. It is often caused by injecting too superficially, placing large boluses of product in one area or using an inappropriate product for the area treated. It is most commonly seen under the eyes, but can be seen in the lips. By dissolving the hyaluronic acid using hyaluronidase, this problem can usually be corrected.
- Overcorrection or misplacement of hyaluronic acid filler can be successfully treated with hyaluronidase although this is often caused by poor injection technique or poor choice of product for a particular area.
- Lumps or nodules that may appear several months after the initial treatment may be amenable to hyaluronidase. It is important to remember that hyaluronidase is used to help spread fluids into the skin, so if the nodule is thought to be infective, it is important to administer antibiotics to prevent further spread of infection.
There are side effects and risks associated with injecting hyaluronidase.
Minor side effects include pain, discomfort, bleeding, bruising , swelling and loose skin (as the HA filler dissolves). These side effects are temporary, and resolve with time.
There is a risk of anaphylaxis (1 in 1000 cases), which can result in swelling of the lips, tongue, mouth and throat lining, and can result in breathing difficulty, or even life threatening shock , in very rare cases. It is important to undertake this treatment in the right environment, where resuscitation facilities are available, and by a competent and experienced practitioner, who can recognise the signs of any problems and treat them early. You will be asked to stay in the clinic for 30 minutes after the injection has been administered.
In non-urgent cases of hyaluronidase injection a test patch injection may be done 30 minutes before the actual treatment to establish whether you have an allergy. It is important to allow enough time for such a treatment, and arrange to have the rest of the day off, in case you develop a delayed reaction. You will be given detailed aftercare instructions, verbal and written.
There is a risk of your own natural Hyaluronic acid being dissolved, which can result in loss of natural tissue volume and indentations. This is a dose related effect, and is quite rare if an experienced practitioner is administering the treatment.
Some, if not most, of the filler may dissolve within 30 minutes, but it can take up to two weeks for the full effects to be seen. This can leave the decompressed tissues looking loose and empty. The issue contraction may take another 1 to 2 weeks.
You should expect to be followed up 4-6 weeks, once the tissues have settled to review the outcome, and maybe have more filler.
To get the best and safest outcomes, it is important to find an experienced medical practitioner who can recognise and treat any side effects and complications that may occur.
Fillers remain unregulated, and more non-medically qualified individuals are offering lip injections, unfortunately the use of Hyalase (a prescribed medicine used off licence) is highly regulated, and can only be administered by an appropriately qualified and experienced medical practitioner.
Who you choose to carry out your treatment is your choice, but it is important to understand that all procedures carry risks, and, after all it is your face. Who are you going to trust with it?